Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Fertil Steril. 2005 Feb;83(2):261-74; quiz 525-6.

Ovulation induction and cancer risk.

Author information

  • 1Hormonal and Reproductive Epidemiology Branch, National Cancer Institute, Rockville, MD 20852, USA. brinton@nih.gov

Abstract

OBJECTIVE:

To review and critique the literature regarding ovulation induction and cancer risk.

DESIGN:

Identification of relevant clinical and epidemiological literature through PubMed and other sources.

CONCLUSION(S):

Ovulation and associated hormonal changes have been linked with selected cancers, raising concerns regarding ovulation-inducing agents. Clinical studies have suggested potential links, but more definitive analytic investigations have been difficult to interpret given the small numbers, short follow-up, and imprecise information on drugs or indications for usage. Prospective studies have been limited by inabilities to control for other cancer predictors (including parity), while selective recall has been a concern for retrospective studies. Reports of large increases in ovarian cancer risk associated with fertility medications have not been replicated by more recent investigations. Some findings, based on small numbers, suggest slight increases in risk associated with fertility drugs among nulligravid women or after extended follow-up or for certain tumor subtypes, but further replication is needed. Fewer studies have assessed relationships with other hormonally related cancers, but limited findings support the need for further monitoring of long-term effects for breast and endometrial cancers. Findings regarding other cancers are extremely limited but should be pursued for cancers showing evidence of hormonal influences, including colon cancers and melanomas.

PMID:
15705362
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk